Alert archive / Arizona / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 80, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 6, 2008, 3:20 PM MST for Pima County, Arizona. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2008, 3:20 PM MST (22:20 UTC)
- Expired
- Aug 6, 2008, 4:00 PM MST
- In force
- 40 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Tucson radar (KEMX), 21 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 3:45 PM MST | TSTM WND DMG | 10 E Tucson, AZ | 2 LARGE TREE LIMBS DOWN...4-5 FEET LONG ABOUT 6 INCHES IN DIAMETER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.3 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1119 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 1373 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTWC 062220
SVRTWC
AZC019-062300-
/O.NEW.KTWC.SV.W.0080.080806T2220Z-080806T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
320 PM MST WED AUG 6 2008
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
* UNTIL 400 PM MST
* AT 311 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM SAGUARO NATIONAL PARK EAST TO
NEAR VAIL AND EASTWARD ALONG INTERSTATE 10 TO THE COUNTY LINE.
MOVEMENT WAS TO THE WEST AND NORTHWEST AT 5 TO 10 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
RITA RANCH BY 335 PM MST...
EASTERN TUCSON BY 340 PM MST...
LAT...LON 3227 11057 3204 11046 3190 11046 3184 11052
3196 11096 3228 11090
TIME...MOT...LOC 2218Z 107DEG 5KT 3221 11072 3203 11073
3195 11047
$$
MEYER2 follow-up statements
000
WWUS55 KTWC 062243
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
343 PM MST WED AUG 6 2008
AZC019-062300-
/O.CON.KTWC.SV.W.0080.000000T0000Z-080806T2300Z/
PIMA AZ-
341 PM MST WED AUG 6 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MST
FOR EAST CENTRAL PIMA COUNTY...
AT 335 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE AN AREA OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED FROM FAR EASTERN TUCSON SOUTHWARD TOWARD INTERSTATE 10
AND EASTWARD TO THE COUNTY LINE. MOVEMENT WAS TO THE WEST AND
NORTHWEST AT 5 TO 10 MPH.
LAT...LON 3227 11057 3204 11046 3190 11046 3184 11052
3196 11096 3228 11090
TIME...MOT...LOC 2241Z 107DEG 5KT 3223 11080 3205 11081
3197 11055
$$
MEYER000
WWUS55 KTWC 062301
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
401 PM MST WED AUG 6 2008
AZC019-062310-
/O.EXP.KTWC.SV.W.0080.000000T0000Z-080806T2300Z/
PIMA AZ-
400 PM MST WED AUG 6 2008
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY HAS
EXPIRED...
AT 4 PM MST THE THUNDERSTORMS ACROSS EAST CENTRAL PIMA COUNTY HAD
WEAKENED TO BELOW SEVERE LEVELS. STORMS WILL CONTINUE TO MOVE
THROUGH THE TUCSON AREA THIS AFTERNOON AND COULD GENERATE GUSTY
WINDS TO 45 MPH AND SMALL HAIL AS WELL AS LOCALLY HEAVY RAIN.
LAT...LON 3227 11057 3204 11046 3190 11046 3184 11052
3196 11096 3228 11090
TIME...MOT...LOC 2300Z 107DEG 5KT 3224 11083 3206 11084
3198 11058
$$
MEYERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:30 PM MST, 50 minutes earlier.
Area forecast discussion, Aug 6, 2:30 PM MST, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 230 PM MST WED AUG 6 2008 .SYNOPSIS...SUFFICIENT MOISTURE WILL REMAIN OVER THE AREA FOR A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS INTO NEXT WEEK. && .DISCUSSION...LOTS OF ACTION LAST NIGHT WITH WIDESPREAD PRECIPITATION...BUT THIS MORNINGS 12Z KTUS SOUNDING IS NOT QUITE AS WORKED OVER AS WAS SHOWN AFTER OUR LAST EVENT SUNDAY. STARTING TO SHOW A BIT MORE SHEAR WITH EASTERLY COMPONENT TO FLOW KICKING IN AT MOST LEVELS NOW. PRECIPITABLE WATER HAS LOST A BIT...DOWN TO 1.62...AND PROBABLY WILL DRY MORE AS WE SEE DRIER AIR UPSTREAM IN BOTH NEW MEXICO AND CHIHUAHUA PUSHING INTO EASTERN AREAS THIS MORNING. EPZ WAS ACTUALLY JUST UNDER AN INCH. COMBINED WITH SLOWER DEVELOPMENT DUE TO RECOVERING BOUNDARY LAYER ISSUES...EXPECT LESS COVERAGE FOR VALLEY LOCATIONS TODAY BUT THE POTENTIAL FOR SEVERE IS UP A BIT. COULD HAVE SOME POTENTIAL ENERGY TO TAP INTO TONIGHT JUST AFTER SUNSET...COVERAGE SHOULD CREEP BACK TOWARD THE SCATTERED RANGE BEFORE SOME DEBRIS OVERNIGHT. INVERTED TROUGH COMES INTO THE PICTURE BY FRIDAY WITH SECONDARY IMPULSE ROTATING IN FROM THE EAST AHEAD OF THIS THURSDAY NIGHT. RAMP UP AGAIN BY THURSDAY NIGHT (POSSIBLY AS EARLY AS LATE THURSDAY AFTERNOON) CARRYING INTO WHAT WILL PROBABLY BE A STRONG CONVECTIVE WEEKEND WITH PLENTY OF MOISTURE AND FAVORABLE UPPER LEVEL CONDITIONS. && .AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING WITH LOCALLY HEAVY RAINFALL. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 6, 2:35 PM MST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 235 PM MST WED AUG 6 2008 AZZ019-029>035-070700- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 235 PM MST WED AUG 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT ALTHOUGH THUNDERSTORM COVERAGE WILL NOT BE AS WIDESPREAD AS THURSDAY EVENING...SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH EARLY THIS EVENING...AND MOVE WEST AT ABOUT 10 TO 15 MPH. SLIGHTLY DRIER AIR HAS MOVED INTO THE REGION...WHICH COMBINED WITH THE SLIGHTLY FASTER STORM MOTIONS...WILL CAUSE A COUPLE OF THESE STORMS TO BECOME SEVERE...WITH HAIL UP TO PENNY SIZE AND WIND GUSTS OF 60 MPH. ISOLATED RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE ALSO POSSIBLE...ALTHOUGH THE FASTER STORM MOTIONS AND THE SLIGHTLY DRIER AIRMASS SHOULD KEEP HEAVY RAINFALL COVERAGE RATHER LIMITED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE WEST FROM TEXAS AND THE GULF OF MEXICO FOR THE NEXT SEVERAL DAYS. THESE DISTURBANCES WILL TEND TO ENHANCE THUNDERSTORM COVERAGE AND INTENSITY STARTING LATE THURSDAY AFTERNOON...AND COULD CAUSE SOME STORMS TO LINGER OR REDEVELOP LATE AT NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PYTLAK WEATHER.GOV/TUCSON
In the hours before
Local storm report, Aug 6, 2:17 PM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
217 PM MST WED AUG 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM TSTM WND DMG ORACLE 32.62N 110.78W
08/06/2008 PINAL AZ LAW ENFORCEMENT
POWER LINES DOWNED BY HIGH WINDS
&&
PYTLAKThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 5:13 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 62 min |
| Aug 5, 5:33 PM MST | Areal Flood Advisory | TWC | Pima | 117 min |
| Aug 5, 5:38 PM MST | Areal Flood Advisory | TWC | Cochise, Graham | 112 min |
| Aug 5, 5:56 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 64 min |
| Aug 5, 6:16 PM MST | Severe Thunderstorm Warning | TWC | Pima | 59 min |
| Aug 5, 6:31 PM MST | Areal Flood Advisory | TWC | Pima | 119 min |
| Aug 5, 7:10 PM MST | Severe Thunderstorm Warning | TWC | Pima | 65 min |
| Aug 5, 7:23 PM MST | Flash Flood Warning | TWC | Pima | 112 min |
| Aug 5, 7:52 PM MST | Areal Flood Advisory | TWC | Pinal | 113 min |
| Aug 6, 2:05 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 25 min |
| Aug 6, 4:14 PM MST | Areal Flood Advisory | TWC | Pima | 61 min |
| Aug 6, 4:52 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 53 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.